MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Model Number MI1200 SYNCHRONY PIN
Medical Device Problem Code Output Problem (3005)
Health Effect - Clinical Codes Failure of Implant (1924); Unspecified Infection (1930)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it is to be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
In (b)(6) 2019, the recipient underwent surgery to reposition the stimulator housing, but the active electrode was reportedly not moved.This procedure was conducted as the user was unable to wear the audio processor for long due to feeling pain at the magnet site, with the skin getting thinner and forming an ulcer.The external magnet strength was thought to be appropriate for the user.Since the repositioning surgery the recipient has no auditory sensation with the device.Clinical support have suggested re-implantation.
 
Additional Manufacturer Narrative
Additional information: based on received information, the stimulator housing was surgically repositioned, not moving the active electrode, as pain at the implant site was observed.In situ testing results showed an increased amount of affected channels following this intervention.Still, recipients benefit from the device was reportedly already affected before this procedure.Therefore, damage to the active electrode as might be caused by an external mechanical impact could be assumed.However, to determine an exact root cause a device investigation of the explanted device is necessary.A date for revision surgery has not been scheduled yet.
 
Event or Problem Description
In (b)(6) 2019, the recipient underwent surgery to reposition the stimulator housing.During this procedure the active electrode was reportedly not moved.This procedure was conducted as the user was unable to wear the audio processor for long, due to feeling pain at the magnet site.The skin became thinner and an ulcer formed.The external magnet strength was thought to be appropriate for the user.Since the repositioning surgery the recipient has no auditory sensation with the device.Additionally, the user reportedly had no auditory sensation with the device before repositioning surgery.Clinical support have suggested re-implantation.However, a date for revision surgery has not been scheduled yet.
 
Event or Problem Description
In (b)(6) 2019, the recipient underwent surgery to reposition the stimulator housing.During this procedure the active electrode was reportedly not moved.This procedure was conducted as the user was unable to wear the audio processor for long, due to feeling pain at the magnet site.The skin became thinner and an ulcer formed.The external magnet strength was thought to be appropriate for the user.Since the repositioning surgery the recipient has no auditory sensation with the device.Additionally, the user reportedly had no auditory sensation with the device before repositioning surgery.The user has been re-implanted.According to the device explantation report, the electrode array was out of the cochlea.
 
Additional Manufacturer Narrative
Conclusion: damage to the active electrode which is consistent with minute device mobility was determined to have led to device failure over time due to fatigue wire breakages.It was also reported that the stimulator housing had been surgically re-positioned, not moving the active electrode, as pain at the implant site was observed.In situ testing results showed an increased number of affected channels following this intervention.Still, recipient_s benefit from the device was reportedly already affected before this revision surgery.At implantation, a complete insertion could not be achieved reportedly resulting in two extra-cochlear channels.At explantation, all channels were found extra-cochlear, most likely due to a post-operative migration of the electrode array out of cochlea.The problems given in the recipient report appear to match the damage found.This is a final report.

Brand Name
MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
MDR Report Key9232822
Report Number9710014-2019-00797
Device Sequence Number344077
Product Code MCM
UDI-Device Identifier09008737093976
UDI-Public(01)09008737093976
Combination Product (Y/N)N
Initial Reporter CountryAR
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMI1200 SYNCHRONY PIN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/02/2019
Supplement Date Received by Manufacturer10/02/2019
10/02/2019
Initial Report FDA Received Date10/24/2019
Supplement Report FDA Received Date01/16/2020
07/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age13 YR